National Consumers League

Health

NCL Health Issues

Treating cold or flu? Take special care with OTC meds

attention open in a new window

Take WIth Care logoThere are more than 600 over-the-counter and prescription medications that contain acetaminophen making it the most commonly used drug ingredient in the United States. Acetaminpophen can be found in pain relievers, fever reducers, sleep aids, and cough, cold, and allergy medicine. It is especially important during cold and flu season to understand the dangers of mixing medicines.

When used correctly, acetaminophen is safe, effective, and able to treat many symptoms. When people take their medicine incorrectly, however, and consume more acetaminophen than the daily limit, serious liver damage is possible. The Know Your Dose campaign gives consumers three simple steps to make sure they do not misuse medicine containing acetaminophen:

  1. Make sure you read labels. Do not take more than the recommended doses on the label. Taking more acetaminophen than recommended can cause serious liver damage.
  2. Be aware of what medicine contains acetaminophen. Acetaminophen is listed as an active ingredient on over-the-counter drugs. On prescription drugs, it may be listed as “APAP” or “acetam.”
  3. Never take multiple medicines that contain acetaminophen. Using more than one medicine that contains Acetaminophen makes it much easier to accidentally overdose.

NCL recently launched TakeWithCare.org, an interactive site for teens to educate them about the safe use of OTC pain medications. In a study, a majority of teens self report having used OTC pain medications, but overall teens lack knowledge about OTC pain medications. There is little awareness of the active ingredients in their pain medications and they lack familiarity with acetaminophen. Only one in four (27%) teens said they knew what the active ingredient is in their most-often used OTC pain medication.

The U.S. Food and Drug Administration (FDA) recently issued a recommendation to limit the amount of acetaminophen in all prescription pain relievers nationwide to 325mg per dose to prevent unintentional overdose. This cold and flu season NCL is encouraging consumers, and teens especially, to double check and not double up on medicines.

If you aren’t aware of exactly what ingredients are in the product you’re taking, you are putting yourself at risk for doubling-up on the same active ingredient and exposing your body to the potential harm caused by overdosing. Many consumers who self treat pain and cold or flu symptoms may turn to more than one product, often multi-ingredient, without realizing that they’re putting themselves at potential risk of stomach or liver problems.

In February 2014, the American Gastroenterological Association (AGA) launched Gut Check: Know Your Medicine, an education campaign to encourage Americas to read the labels on their medication and be more aware of not taking multiple medications that include the same ingredients. The campaign includes a video that highlights the importance of reading and following OTC medicine labels

Visit TakeWithCare.org today and share this resource with teens in your community.  For more resources on safe use of acetaminophen, visit KnowYourDose.org.